Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 308, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2001, 7:15 PM CDT for Wichita County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 17, 2001, 7:15 PM CDT (00:15 UTC)
- Expired
- Sep 17, 2001, 8:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Wichita County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 7:20 PM CDT | Hail 1.25 | Leoti, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 106 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
888 WUUS53 KGLD 180015 SVRGLD KSC203-180115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 715 PM CDT MON SEP 17 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 815 PM CDT * AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTH OF MARIENTHAL TO 4 MILES WEST OF LYDIA...OR FROM 16 MILES NORTHEAST OF LEOTI TO 15 MILES SOUTH OF LEOTI...MOVING SOUTHEAST AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LYDIA AT 725 PM CDT MARIENTHAL AT 730 PM CDT ANOTHER LOCATION IN THIS WARNING IS...LEOTI. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3871 10133 3822 10147 3802 10097 3861 10079 TABER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:48 PM CDT, 27 minutes earlier.
Area forecast discussion, Sep 17, 6:48 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 548 PM MDT MON SEP 17 2001 HAVE UPDATED THE COLORADO ZONES TO REMOVE THE SEVERE THUNDERSTORM WATCH. THE STORMS OVER FAR EASTERN COLORADO ARE STAYING BELOW SEVERE CRITERIA AND ARE EXPECTED TO REMAIN THAT WAY AS THEY CONTINUE EAST. .GLD...NONE. LOCKHART
In the hours before
Local storm report, Sep 17, 4:28 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT MON SEP 17 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 1 W PARK KS 1.75 INCH HAIL
09/17/01 GOVE REPORTED BY STORM
SPOTTER.Local storm report, Sep 17, 4:46 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT MON SEP 17 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM 3 W PARK KS 1.25 INCH HAIL
09/17/01 GOVE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 17, 5:04 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT MON SEP 17 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 16 NE GOVE KS 1 INCH HAIL
09/17/01 GOVE REPORTED BY STORM
SPOTTER.Local storm report, Sep 17, 5:15 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT MON SEP 17 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 10 S GOVE KS 1 INCH HAIL
09/17/01 GOVE REPORTED BY PUBLIC.Local storm report, Sep 17, 6:38 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT MON SEP 17 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 12 S WALLACE KS .88 INCH HAIL
09/17/01 WALLACE REPORTED BY PUBLIC.
0530 PM 12 S WALLACE KS .75 INCH HAIL
09/17/01 WALLACE REPORTED BY PUBLIC.
0530 PM 19 NW LEOTI KS .75 INCH HAIL
09/17/01 WICHITA REPORTED BY STORM
SPOTTER.Special weather statement, Sep 17, 6:44 PM CDT, 31 minutes before
COZ091-092-180045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 544 PM MDT MON SEP 17 2001 ...THE SEVERE THUNDERSTORM WATCH FOR CHEYENNE AND KIT CARSON COUNTIES OF EASTERN COLORADO HAS BEEN CANCELLED... THE DISTURBANCE THAT HELPED CREATE THE SEVERE THUNDERSTORMS THIS AFTERNOON HAS MOVED EASTWARD INTO WESTERN KANSAS. THE RAIN COOLED ATMOSPHERE OVER EASTERN COLORADO HAS STABILIZED. ADDITIONAL SCATTERED THUNDERSTORMS MAY OCCUR INTO TONIGHT OVER EASTERN COLORADO. HOWEVER THESE STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. LAMMERS
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.